Elevated phenytoin Concentration Caused by Sampling Through the Drug‐Administration Catheter

John E. Murphy, Earl S. Ward

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

Elevated phenytoin concentrations are a problem due to the toxic effects that can result. When an elevated concentration is reported, it is important to determine the validity of the report because therapeutic action may include withholding further doses. If the concentration is falsely elevated, the potential for seizure activity as it falls is inherent. Assessing validity involves considering laboratory error and assays of blood samples drawn from the wrong patient. The capacity‐limited biotransformation of phenytoin complicates the estimation of concentrations, making it more difficult to establish the accuracy of reported values. Our patient had a phenytoin concentration of 80.7 mg/L. It had been 13.4 mg/L the day before, and the patient received only an additional 400 mg prior to the reported high value. The pharmacokinetic team determined that the dose was administered through a triple‐lumen catheter from which blood may have been withdrawn for phenytoin analysis the next day. Venous sampling 7 hours after the 80.7‐mg/L value yielded a phenytoin concentration of 12.4 mg/L. Clinicians should consider this error potential in the differential evaluation of elevated concentration in apparently nontoxic patients. 1991 Pharmacotherapy Publications Inc.

Original languageEnglish (US)
Pages (from-to)348-350
Number of pages3
JournalPharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume11
Issue number4
DOIs
StatePublished - Jan 1 1991
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this